The mysterious reaction that could have brought the immunotherapy to an end.
The first of my daughter's allergy shots went off without a hitch. She loves her Shot Blocker, and uses the Buzzy Bee on the opposite arm for distraction. She sits on the table with the shot blocker pinched on one arm so that she does not feel the needle, a lollypop in her mouth to ease the pain, and the Buzzy Bee on the other arm to look at and distract her so that she does not think about the shot, or look at the needle. Sigh, whatever it takes! I would do magic tricks, or stand on my head to distract her if I could!
The Reaction: After the third set of shots she ended up with a large red rash that appeared on the same arm. I wondered if it was eczema, and if so, was it from the shots? Her next set of shots was three days later as we were doing the shots twice a week. The nurse was concerned, but because my daughter has eczema flare ups, we thought it may be a coincidence. After the next set of shots our concern turned into something more. That night she was covered head to toe in what looked like a bright red severe eczema flare up.
I notified her allergist right away who was very surprised as she is on a very low dose shot, and he told us the bad news: We may have to stop the allergy shots. I was so upset as we had spent a year considering them, researching them, and had spent months convincing our daughter (who is terrified of needles) to go through with them. She was doing so well, barely flinching with the shots, and was excited to see if they would help her.
Little brother saves the day!
The rash that we all assumed was eczema, as it looked just like it, took five days to go away. We decided to give the shots one more go, and then terminate the immunotherapy if there was a further reaction. I was up all night worrying about what we would do if immunotherapy was no longer an option.
Surprisingly, the day before the next allergy shot, her little brother gave us the answer to the mystery reaction, and we were able to go ahead with the shots with no fear! The allergist was very relieved, and amused! My son solved the mystery by developing a bright red rash, an exact replica of his sister's rash, from head to toe. I took him in to the doctor, and he was diagnosed with Fifth's Disease. A virus that caused him to have a runny nose, and then at the end of it, after he was contagious, a bright red rash that covered his body. I was ecstatic! I have never been happy before about my children being sick, of course, but this meant that my daughter most likely also had Fifth's Disease, and not a reaction to her allergy shots!
We were not 100% sure, so we proceeded with caution. We waited a good ten days, and then started the shots once more. No reaction! We were all so happy, and relieved. We are now back on track with the allergy shots, and on the up hill climb to better health! There may be some reactions along the way, but not this time!